(Gray News) - The U.S. Food and Drug Administration issued a recall notice for Acella Pharmaceuticals, LLC for two lots of medicine for people with hypothyroidism.
One lot of 15-mg and one lot of 120-mg NP Thyroid tablets, USP [levothyroxine (T4) and liothyronine (T3)] were voluntarily recalled by the company.
The FDA stated testing has found the lots to be sub potent. The product may have as low as 87% of the labeled amount of levothyroxine.
The pills subject to recall are packed in 100-count bottles.
- NP Thyroid® 15, Thyroid Tablets, USP, ¼ grain (15 mg); NDC 42192-327-01; lot no. M327E19-1; expiration date Oct. 2020.
- NP Thyroid® 120, Thyroid Tablets, USP, 2 grain (120 mg); NDC 42192-328-01; lot no. M328F19-3; expiration date Nov. 2020.
Acella had received four reports of adverse events for these lot numbers possibly related to this recall by Thursday.
Patients with an underactive thyroid who used the sub-potent medicine, may experience signs and symptoms including fatigue, increased sensitivity to cold, constipation, dry skin, puffy face, hair loss, slow heart rate, depression, swelling of the thyroid gland or unexplained weight gain or difficulty losing weight.
There is reasonable risk of serious injury in newborn infants or pregnant women with hypothyroidism including early miscarriage, fetal hyperthyroidism, and/or impairments to fetal neural and skeletal development, the recall stated. In elderly patients and patients with underlying cardiac disease toxic cardiac manifestations of hyperthyroidism may occur, such as cardiac pain, palpitations or cardiac arrhythmia.
People taking the medicine from the lots being recalled should not discontinue use without contacting their healthcare provider for further guidance or a replacement prescription.
Consumers with questions can email Acella Pharmaceuticals at firstname.lastname@example.org or contact 1-888-280-2044 Monday through Friday from 8 a.m. to 5 p.m. ET.
Adverse reactions or quality problems experienced with its use may be reported to the FDA’s MedWatch Adverse Event Reporting program.